Alert archive / Georgia / Areal Flood Warnings in 2013

Areal Flood Warning 10, NWS Atlanta, GA

May 4, 20134 counties in Georgia

NWS Atlanta, GA issued this areal flood warning at May 4, 2013, 4:41 PM EDT for 4 counties in Georgia. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2013, 4:41 PM EDT (20:41 UTC)
Expired
May 5, 2013, 4:30 PM EDT
In force
24 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Bartow County, GA, Gordon County, GA, Murray County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 118 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this areal flood warning went out at May 4, 3:47 PM EDT, 54 minutes earlier.

Area forecast discussion, May 4, 3:47 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
347 PM EDT SAT MAY 4 2013

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
PRESSURE PLOT ON LATEST SOUTHEAST SURFACE ANALYSIS IS QUITE AN
UNUSUAL PATTERN FOR ANYTIME OF YEAR...BUT ESPECIALLY FOR EARLY
MAY. IT FEATURES HIGH PRESSURE CONTINUING TO WEDGE DOWN THE
CAROLINAS WITH PRESSURE GRADIENT BECOMING ENHANCED BY LOW PRESSURE
WHICH CONTINUES OVER THE CENTRAL FLORIDA PENINSULA. INVERTED
TROUGH FROM THIS LOW EXTENDS THROUGH THE WEST CENTRAL PORTIONS OF
THE LOCAL AREA WHILE A SECONDARY LOW GENERATED FROM UPPER LOW SITS
POISED TO OUR NEXT WX MAKER TOMORROW EVENING.

VERY COOL AIRMASS IN PLACE WITH LARGE SCALE SOUTHEAST TO SOUTH
FLOW AT 5K TO 10K FEET HAS RESULTED IN AREAWIDE ISENTROPIC UPGLIDE
PROFILE SUFFICIENT FOR LONG DURATION LIGHT RAIN EVENT. IN
ADDITION...NARROW RIBBON OF INSTABILITY ALONG THE INVERTED TROUGH
HAS ALLOWED CONVECTIVE ELEMENTS TO DEVELOP WITH ISOLATED LIGHTNING
WITHIN THE BAND. HAVE ADDED ISOLATED THUNDER TO THE GRIDS FOR THE
REMAINDER OF THE AFTERNOON AND FIRST PART OF THE EVENING BUT LEFT
OUT FOR NOW FOR THE OVERNIGHT PERIOD. SLOW CLEARING ANTICIPATED
FROM WEST TO EAST ALTHOUGH THERE SHOULD BE A SHARP CUTOFF AS IS
CURRENTLY OBSERVED TO THE PRECIPITATION.

BY 12Z SUN...AXIS OF RAINFALL WILL HAVE SHIFTED FROM FANNIN TO
JEFFERSON COUNTIES AND POINTS EASTWARD WITH CONTINUED CLEARING TO
THE WEST. THIS WILL BE SHORTLIVED HOWEVER AS VERY STRONG AND COLD
UPPER LOW BEGINS TO TRANSITION EAST BRINGING WAVES OF ADDITIONAL
PRECIPITATION TO THE REGION. THE FIRST OF THESE WILL BE SUNDAY
AFTERNOON INTO THE EVENING HOURS WITH A ZONE OF ENHANCED PRECIP
MOVING THROUGH WEST CENTRAL GEORGIA ROTATING NORTH INTO NORTHWEST
GEORGIA. IN ADDITION TO EXACERBATING FLOODING ACROSS THE
AREA...COLD CORE SYSTEM WILL FEATURE 500MB TEMPS OF -26C WHICH
WILL LIKELY LEAD TO THE DEVELOPMENT OF SMALL HAIL GIVEN MARGINAL
MUCAPE PRESENT IN THE MODELS. WILL ADD MENTION TO HWO AND
GRAPHICAST.

DEESE

.LONG TERM /MONDAY THROUGH SATURDAY/...
HEAVY RAINFALL AND FLOODING CONCERNS FROM THE SHORT TERM CONTINUE TO
EVOLVE IN THE EXTENDED PERIODS. PRECIP CONTINUES THROUGH MON/TUE
WITH A TOTAL 4 TO 5 INCHES EXPECTED ACROSS NORTH GA BY 1TUESDAY
MORNING. BY SUNDAY...MAIN LOW CENTER MOVES OVER GA BEFORE
PUSHING NORTHEASTWARD ALONG THE EASTERN SEABOARD THROUGH LATE
TUESDAY. THIS LOW CENTER WILL KEEP PRECIP OVER THE AREA THROUGH
THE MIDDLE OF THE WEEK. DECIDED TO KEEP LIKELY TO CATEGORICAL POPS
THROUGH MONDAY BEFORE TAPERING POPS TO CHANCE TUE THEN TO SLIGHT
CHANCE BY WED.

AS LOW MOVES UP THE EAST COAST BY MID WEEK...HIGH PRESSURE BRIEFLY
MOVES INTO THE REGION BEFORE NEXT LOW AND FRONTAL BOUNDARY BRING
RAIN CHANCES BACK TO THE STATE. GOING WITH A DRY FORECAST
WEDNESDAY NIGHT THROUGH EARLY FRIDAY MORNING...WITH GENERALLY
SLIGHT CHANCE POPS BACK IN THE FORECAST FRIDAY AND INTO THE
WEEKEND. TEMPS WILL BE NEAR OR SLIGHTLY BELOW NORMAL THROUGH DAY 7

01

&&

.AVIATION...
18Z UPDATE...
FORECAST FOR THE MOST PART CONTINUES TO BE ON TRACK FEATURING -RA
TRANSITIONING TO MODERATE SHRA LATER THIS AFTERNOON AS HEAVIER
BAND MOVES THROUGH AND THEN ANOTHER EXTENDED PERIOD OF -RA THROUGH
THE EARLY MORNING HOURS ON SUN. A FEW TICKS OF LIGHTNING FROM TIME
TO TIME ACROSS THE AREA BUT NOTHING SIGNIFICANT ENOUGH YET FOR
INCLUSION IN THE TAF. WINDS WILL BE A CHALLENGE GIVEN PLACEMENT OF
LOW AND FRONT WITH 3 WIND SHIFTS FORECAST FOR ATL FOR THIS TAF
PERIOD. ANOTHER BATCH OF ENHANCED SHRA IS NOW FORECAST TO MOVE
THROUGH SUN AFTERNOON AS WELL.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON CIGS AND WIND SHIFT TIMING.
HIGH ON REMAINING ELEMENTS.

DEESE

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          53  59  49  65 / 100 100  50  50
ATLANTA         48  61  47  64 / 100  70  90  60
BLAIRSVILLE     50  55  47  65 / 100 100  80  60
CARTERSVILLE    47  61  48  66 / 100  70  80  60
COLUMBUS        45  68  49  68 / 100  60  50  60
GAINESVILLE     51  55  49  63 / 100 100  70  60
MACON           53  70  46  68 / 100  40  50  60
ROME            47  60  48  68 / 100  70  90  60
PEACHTREE CITY  45  64  46  65 / 100  70  90  60
VIDALIA         60  73  52  72 / 100  60  40  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...
BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...
CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...CRISP...
DADE...DAWSON...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...
FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...GLASCOCK...
GORDON...GREENE...GWINNETT...HALL...HANCOCK...HARALSON...
HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...
JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...LUMPKIN...
MACON...MADISON...MARION...MERIWETHER...MONROE...MONTGOMERY...
MORGAN...MURRAY...MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...
OGLETHORPE...PAULDING...PEACH...PICKENS...PIKE...POLK...
PULASKI...PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...
STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...TELFAIR...
TOOMBS...TOWNS...TREUTLEN...TROUP...TWIGGS...UNION...UPSON...
WALKER...WALTON...WARREN...WASHINGTON...WEBSTER...WHEELER...
WHITE...WHITFIELD...WILCOX...WILKES...WILKINSON.

FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING ZONES:
BANKS...BARROW...BARTOW...BUTTS...CARROLL...CATOOSA...
CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...DADE...
DAWSON...DEKALB...DOUGLAS...FANNIN...FAYETTE...FLOYD...FORSYTH...
GILMER...GORDON...GWINNETT...HALL...HARALSON...HEARD...HENRY...
JACKSON...LUMPKIN...MADISON...MURRAY...NEWTON...NORTH FULTON...
OCONEE...PAULDING...PICKENS...POLK...ROCKDALE...SOUTH FULTON...
SPALDING...TOWNS...UNION...WALKER...WALTON...WHITE...WHITFIELD.

&&

SHORT TERM...DEESE
LONG TERM....01
AVIATION...DEESE
Hazardous weather outlook, May 4, 11:52 AM EDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1152 AM EDT SAT MAY 4 2013

GAZ001>009-011>016-019>025-027-030>037-041>048-052>058-051600-
BANKS-BARROW-BARTOW-BUTTS-CARROLL-CATOOSA-CHATTOOGA-CHEROKEE-
CLARKE-CLAYTON-COBB-COWETA-DADE-DAWSON-DEKALB-DOUGLAS-FANNIN-
FAYETTE-FLOYD-FORSYTH-GILMER-GORDON-GWINNETT-HALL-HARALSON-HEARD-
HENRY-JACKSON-LUMPKIN-MADISON-MURRAY-NEWTON-NORTH FULTON-OCONEE-
PAULDING-PICKENS-POLK-ROCKDALE-SOUTH FULTON-SPALDING-TOWNS-UNION-
WALKER-WALTON-WHITE-WHITFIELD-
1152 AM EDT SAT MAY 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND PORTIONS OF CENTRAL
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SIGNIFICANT RAINFALL EXPECTED TO RESULT IN SOME FLOODING ISSUES...
...GUSTY WINDS EXPECTED THIS AFTERNOON AND THIS EVENING...

WIDESPREAD SHOWERS WILL PERSIST ACROSS NORTH AND CENTRAL GEORGIA
TODAY THROUGH SUNDAY AS A FRONT APPROACHES AND IMPACTS THE AREA.
STRENGTHENING PRESSURE GRADIENT AHEAD OF THE FRONT WILL LIKELY
RESULT IN STRONGER WINDS ACROSS THE AREA THIS AFTERNOON THROUGH
THIS EVENING. WINDS HAVE TO POTENTIAL TO REACH 20 MPH WITH GUSTS
TO 35 MPH ESPECIALLY IN THE HIGHER ELEVATIONS.

TOTAL RAINFALL AMOUNTS THROUGH MONDAY NIGHT ARE EXPECTED TO RANGE
BETWEEN 3.5 AND 4.5 INCHES ACROSS NORTH GEORGIA...WITH A BROADER
AREA OF 2.5 TO 3.5 SOUTH OF THE ATLANTA METRO AREA...AND 1-2.5
INCHES ELSEWHERE. WIDESPREAD MINOR FLOODING WITH ISOLATED MODERATE
FLOODING WILL BE POSSIBLE...ESPECIALLY ACROSS WEST CENTRAL AND
NORTH GEORGIA. A FLOOD WATCH HAS BEEN ISSUED FOR AREAS GENERALLY
ALONG AND NORTH OF A LINE FROM FRANKLIN...TO GRIFFIN...TO ATHENS.

INSTABILITY IS LIMITED WITH THIS SYSTEM...SO NO THUNDERSTORMS ARE
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A SLIGHT CHANCE OF THUNDERSTORMS IS EXPECTED WEDNESDAY AND FRIDAY
AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF FLOODING AND HEAVY RAINFALL THROUGH THE WEB
BY GOING TO WEATHER.GOV/ATLANTA.

GAZ038-039-049>051-059>062-066>076-078>086-089>098-102>113-051600-
BALDWIN-BIBB-BLECKLEY-CHATTAHOOCHEE-CRAWFORD-CRISP-DODGE-DOOLY-
EMANUEL-GLASCOCK-GREENE-HANCOCK-HARRIS-HOUSTON-JASPER-JEFFERSON-
JOHNSON-JONES-LAMAR-LAURENS-MACON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MUSCOGEE-OGLETHORPE-PEACH-PIKE-PULASKI-PUTNAM-
SCHLEY-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TREUTLEN-TROUP-TWIGGS-UPSON-WARREN-WASHINGTON-WEBSTER-WHEELER-
WILCOX-WILKES-WILKINSON-
1152 AM EDT SAT MAY 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND PORTIONS OF
NORTH GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SIGNIFICANT RAINFALL EXPECTED TO RESULT IN SOME FLOODING ISSUES...
...GUSTY WINDS EXPECTED THIS AFTERNOON AND THIS EVENING...

WIDESPREAD SHOWERS WILL PERSIST ACROSS NORTH AND CENTRAL GEORGIA
TODAY THROUGH SUNDAY AS A FRONT APPROACHES AND IMPACTS THE AREA.
STRENGTHENING PRESSURE GRADIENT AHEAD OF THE FRONT WILL LIKELY
RESULT IN STRONGER WINDS ACROSS GENERALLY NORTH GEORGIA THIS
MORNING. WINDS HAVE TO POTENTIAL TO REACH 20 MPH WITH GUSTS TO 35MPH
ESPECIALLY IN THE HIGHER ELEVATIONS.

TOTAL RAINFALL AMOUNTS THROUGH MONDAY NIGHT ARE EXPECTED TO RANGE
BETWEEN 3.5 AND 4.5 INCHES ACROSS NORTH GEORGIA...WITH A BROADER
AREA OF 2.5 TO 3.5 SOUTH OF THE ATLANTA METRO AREA...AND 1-2.5
INCHES ELSEWHERE. WIDESPREAD MINOR FLOODING WITH ISOLATED MODERATE
FLOODING WILL BE POSSIBLE...ESPECIALLY ACROSS WEST CENTRAL AND
NORTH GEORGIA. A FLOOD WATCH HAS BEEN ISSUED FOR AREAS GENERALLY
ALONG AND NORTH OF A LINE FROM FRANKLIN...TO GRIFFIN...TO ATHENS.

INSTABILITY IS LIMITED WITH THIS SYSTEM...SO NO THUNDERSTORMS ARE
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A SLIGHT CHANCE OF THUNDERSTORMS IS EXPECTED WEDNESDAY AND FRIDAY
AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF FLOODING AND HEAVY RAINFALL THROUGH THE WEB
BY GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Local storm report, May 4, 12:28 PM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1228 PM EDT SAT MAY 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND DMG TRENTON                 34.87N 85.51W
05/04/2013                   DADE               GA   EMERGENCY MNGR

            MULTIIPLE TREES WERE BLOWN DOWN AROUND DADE COUNTY
            EARLIER THIS MORNING.

&&

GWETZEL

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 11:40 AM EDTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more8 hr
May 4, 11:42 AM EDTRiver Flood WarningFFCCatoosa3 days
May 4, 11:42 AM EDTRiver Flood WarningFFCDade54 hr
May 4, 2:40 PM EDTAreal Flood WarningFFCCatoosa, Chattooga, Dade, Floyd, Polk, Walker24 hr
May 4, 2:56 PM EDTRiver Flood WarningFFCGordon, Murray, Whitfield5 days
May 4, 3:49 PM EDTRiver Flood WarningFFCForsyth39 hr
May 4, 3:49 PM EDTRiver Flood WarningFFCForsyth, Fulton67 hr

Nearby

Areal Flood Warnings in Georgia, 2013Every areal flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.